Alert archive / North Dakota / Tornado Warnings in 1999
Tornado Warning 40, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 22, 1999, 6:33 PM CDT for Dickey County, North Dakota. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 1999, 6:33 PM CDT (23:33 UTC)
- Expired
- Aug 22, 1999, 7:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:35 PM CDT | Hail 1.75 | Merricourt, ND | |
| Aug 22, 6:40 PM CDT | Hail 2.75 | Merricourt, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1158 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
489 WFUS53 KBIS 222334 RRA TORBIS NDC021-230000- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BISMARCK ND 633 PM CDT SUN AUG 22 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * TORNADO WARNING FOR... DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 700 PM CDT * AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A POSSIBLE TORNADO 4 MILES SOUTHWEST OF MERRICOURT...OR ABOUT 52 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 20 MPH. * THE TORNADO WILL BE NEAR... MERRICOURT AT 635 PM CDT MONANGO AT 650 PM CDT LAT...LON 4626 9883 4609 9890 4597 9840 4618 9830 RSL NNNN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 22, 3:40 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 22, 3:40 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 340 PM CDT SUN AUG 22 1999 SURFACE COLD FRONT NOW IN CENTRAL NORTH DAKOTA FROM JUST EAST OF MINOT TO JUST EAST OF HETTINGER. THE FRONT SHOULD PASS BISMARCK WITHIN THE NEXT FEW HOURS. DEWPOINTS EAST OF THE FRONT ARE IN THE 60S AND MODELS INDICATE THE CAPE SHOULD BE ABOVE 2000. THUNDERSTORMS SHOULD GENERATE ALONG THE FRONT THIS EVENING. AN AREA OF LOW CLOUDS CAN BE SEEN ROTATING IN CENTRAL ALBERTA ALIGNED WITH THE CORE OF COLD AIR AND UPPER LEVEL SHORT WAVE THAT IS MOVING ACROSS THE PLAINS. THE CLOUDS AND COOLER AIR SHOULD MOVE ACROSS THE STATE LATE TONIGHT AND MONDAY...FOLLOWED BY RIDGING AND A RETURN OF WARMER AIR. FOR NOW HAVE INCLUDED A CHANCE OF SHOWERS NORTH CENTRAL TONIGHT...BUT WILL LET NEXT FORECASTER DECIDE WHETHER TO ADD SHOWERS TO CENTRAL ND ON MONDAYS FORECAST. .BIS...NONE TSW
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:22 PM CDT | Severe Thunderstorm Warning | BIS | Burke, Ward | 28 min |
| Aug 22, 4:56 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure, Stutsman | 49 min |
| Aug 22, 5:50 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 35 min |
| Aug 22, 6:11 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 64 min |
Nearby
Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.